FDA Warns of Lead Poisoning Risk Linked with Balguti Kesaria

August 8th 2017
Jennifer Barrett Assistant Editor
Jennifer Barrett Assistant Editor

In a safety alert issued by the FDA, officials warned against the use of “Balguti Kesaria (or Kesaria Balguti) Ayurvedic Medicine,” due to risk of lead poisoning.

In a safety alert issued by the FDA, officials warned against the use of “Balguti Kesaria (or Kesaria Balguti) Ayurvedic Medicine,” due to risk of lead poisoning.

The product has not been reviewed by the FDA for safety and effectiveness, but it is sold online and manufactured by several companies, including Kesari Ayurvedic Pharmacy in India, and is sometimes mailed or brought into the United States. The product is used in infants and children for a variety of conditions, including rickets, cough and cold, worms, and teething.

According to the FDA’s safety alert, use of the product could result in lead poisoning, which could cause serious damage to the central nervous system, the kidneys, and the immune system. Chronic lead exposure, even at low levels, is associated with impaired cognitive function in children.

The FDA became aware of this risk from the North Carolina Division of Public Health after the product was tested and found to contain high levels of lead. Officials with the Michigan Department of Health and Human Services have also notified the FDA about instances of high lead levels found in 2 children who were given the product.

To date, the FDA has received 1 adverse event report of high levels of lead and developmental delays related to use of this product.

The FDA urges anyone who is using this product or giving it to a child to stop immediately and consult a health care professional.

Reference

Balguti Kesaria Ayurvedic Medicine: FDA Warning — High Levels of Lead [news release]. FDA’s website.https://www.fda.gov/Safety/MedWatch/SafetyInformation/SafetyAlertsforHumanMedicalProducts/ucm570257.htm. August 8, 2017.

Related Content